Risperidone / Risperidal For Obsessive Thoughts?
November 5, 2017 6:59 AM   Subscribe

I just started seeing a new therapist and psychiatrist for my lifelong OCD. They suggested Risperidal / Risperidone. Thoughts inside......

I have had lifelong OCD, anxiety and depression. I just changed therapists to someone who does ERP and specializes in OCD. I love her and trust her. I saw a psychiatrist that she recommended and they think that I should try Risperidone/Risperidal.

I haven't been on meds in years. About a decade ago I tried a bunch of different meds - wellbutrin, zoloft, luvox, etc. Four years ago I decided to get off of meds as I was having horrible side effects and not feeling any better. At that point I was on Prozac, Risperidone, Lamictal, Benzos and Adderall. I was having trouble staying awake. They suggested Nuvigil or PRovigil. I decided to get off meds. I did so under the Drs tapering plan. I had horrible withdrawal for months and months. I felt like I was going to die. I had gotten off other meds in the past, and had discomfort, but nothing like this. I don't know if it was the quantity of stuff that I was on, how fast I came of, or the daily benzos. I was crying and shaking. I never want to feel this way again.

In the following years, I revamped my life and started doing all of the things that I should be doing - eating well, exercising, sleeping and socializing. This hasn't been enough

I conveyed all of this to my treatment team. Normally they would try SSRIs first, but since I had a bad experience in the past, they want to try Risperidone and maybe Lamictal. This is a little confusing as I was on them at one point. They also think that it'll work in a few days vs. weeks of the other meds.

I don't see much online about risperidone for OCD/racing thoughts/rumination. They want to turn the volume down so that I can do the work in therapy. They didn't think that Anafranil would work due to my sensitivity to the side effects of the SSRIs

My main concerns are:
Having awful withdrawal like I did in the past
Unbearable side effects - sex stuff, fatigue
Not being able to drink or having to avoid certain foods etc
Long term "damage"
Having to check my liver and other things checked regularly

Thoughts?

Thank you guys in advance
posted by kbbbo to Health & Fitness (10 answers total) 3 users marked this as a favorite
 
Maybe the problems you had were from the totality of your medications.

I take 0.5 mg of Risperidone daily, for a different problem (Asperger-related irritability). I have been taking it about four years. I have had zero side effects.

I can't tell you anything about withdrawal, because I haven't stopped it since I started.

But it has helped me a lot.
posted by maurreen at 7:18 AM on November 5, 2017


I don't like the idea of Risperidone and usually it's prescribed in conjunction with an SSRI for OCD and not on its own. Most of the time if things are ineffective it's because OCD doses are much larger. For instance for a long time I was on 20mg Lexapro but after discussing with OCD specific therapists I've gone up to 40mg after consulting with my psych. The insurance won't pay for it (the maximum recommended dose is 30mg) but it turns out Costco is cheaper than my copay for the generics. I'm also supplementing that with Wellbutrin XR for dealing with some of the side effects.

Benzos are bad news. I just will not take them. I took Ativan once in my life and never again.

Unbearable side effects - sex stuff, fatigue

I get the same sort of problems and they are kind of frustrating sometimes. With so many ridiculous combinations you've been describing it's not surprising that it wreaked havoc with you. I'd still start with a heavy SSRI dose and go from there.
posted by Talez at 7:43 AM on November 5, 2017


Benzos are more dangerous than doctors make them seem, and the withdrawal symptoms you mentioned sound like someone else I know who went off them after a long time taking them daily. You can google around for more info about benzo withdrawal stories.
posted by woodvine at 7:56 AM on November 5, 2017


If you are female-bodied, you may lactate.
posted by Countess Elena at 8:19 AM on November 5, 2017


If you are male-bodied you can lactate as well. I was just going to chime in that it caused my periods to disappear for years and lactate as well as causing a male friend to lactate (though his doctor swore that is rare in males). I took it when I was heavily medicated for depression and found it didn't really do much. But aside from the hormonal side effects it gave me I had no problem taking it. A friend gained weight really quickly but psych meds can be hit and miss by it.

I wouldn't swear off something that you've taken before because I had crushing depression and none worked so came off under a drs supervision. Now 3 years later I've done work in therapy and have added back in SSRIs and my dr and I discovered that I get results at really really low dosages. Dosages that surprised her. I don't know if it is a placebo thing but am taking two meds I've taken before that are actually proving to be really helpful.
posted by kanata at 8:27 AM on November 5, 2017


I am a male
posted by kbbbo at 8:44 AM on November 5, 2017


only you can answer this because only you know how much your symptoms are messing up your life. But consider that atypical antipsychotics, risperdal in particular, cause gynecomastia in addition to the lactation discussed above. once you've got the gynecomastia the only thing that will reverse it is surgery or mmmaybe some breast cancer drugs. I've seen men (mostly young men and teens, to be fair) where gynecomastia has seriously wrecked their confidence. I'd think twice about it if I was a man. SSRIs can suck to come off of and take a long time to be effective, but don't have permanent side effects that I am aware of- most stuff reverses eventually once they are stopped.
posted by genmonster at 8:53 AM on November 5, 2017


Will come back later when I have time for a full answer, but for now I have to say that benzos are not inherently evil. When taken appropriately, they can be utterly life-changing. And they are not unique among prescription drugs for being abuseable. No one reading this Ask should take the doom-sayers as fact, and should do their own research of the peer-reviewed literature.
posted by schroedingersgirl at 9:02 AM on November 5, 2017 [13 favorites]


Okay, I’m back! Some thoughts I’ve had, in no particular order:

One. Meds can have a multiplicative effect. By that, I mean that Med A might cause Side Effect A when taken alone; Med B might cause Side Effect B when taken alone; and Meds A and B when taken together might cause Side Effects A, B, and C.

For that reason, I would strongly suggest you try one drug at a time. Start with the Risperidone, if that’s what your provider wants to do, and don’t introduce the Lamictal (or any other meds) until you’ve been on the Risperidone long enough to feel confident any side effects are manageable. If you change your Risperidone dose, take some time to assess how that dose makes you feel before introducing any other meds.

If you don’t do this, you won’t know which side effects are caused by which drug(s).

Two. Relatedly, the withdrawal 6 years ago sounds horrible and I’m so sorry you had to go through that. One thing to keep in mind is that you were on a large number of meds at the same time, and it’s not clear which one(s) lead to the awful withdrawal.

Three. I don’t have OCD, but I do have anxiety so I think I know a little bit about how you’re feeling right now. It’s soooo easy for me to get stuck on a change - or even just the possibility of a change - and let it eat away at me. I’m not sure if that’s happening to you right now, but the tone of your Ask really reminded me of times I’ve become anxious about something. If you think that’s happening, it’s worth sharing with your providers in detail so the psychiatrist can give you a clear understanding of the costs and benefits of trying the Risperidone and so your therapist can help you with tools for managing the emotional side of the change.
posted by schroedingersgirl at 5:12 PM on November 5, 2017 [1 favorite]


I don't know how many hospitals are offering this, but there is genetic testing available for about 50-70 brain meds. The one I'm familiar with is called Medimap but there are probably others. Given your prior issues it might be worth investigating whether this would be a helpful tool for you and your doctors.
posted by dadici at 1:34 PM on November 6, 2017 [1 favorite]


« Older Teaching sullen 15 year olds   |   I want a job with you--but leaving my current one... Newer »
This thread is closed to new comments.